Kansas, 2010

Flash Flood and Hail in Kansas, June 2 to 19, 2010

June 2 to 19, 2010 · NWS SGF · 10 events in 2 counties and zones

Severe thunderstorms produced large hail, isolated wind damage, and numerous funnel cloud reports. Storm chaser video and video from the general public indicate one fairly long lived funnel cloud near or just west of the northwest side of Pittsburg, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms produced large hail, isolated wind damage, and numerous funnel cloud reports. Storm chaser video and video from the general public indicate one fairly long lived funnel cloud near or just west of the northwest side of Pittsburg, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 2, 5:31 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 2, 5:31 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT WED JUN 2 2010

...UPDATE TO AVIATION...

.UPDATE...

MESOSCALE CONVECTIVE DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI OVER THE NEXT COUPLE OF
HOURS.  LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS
IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH
THESE STORMS.

A VERY UNSTABLE AIRMASS HAS EVOLVED ACROSS THE REGION IN RESPONSE TO
SURFACE TEMPERATURES WARMING INTO THE UPPER 80S...ALONG WITH DEW
POINTS RANGING FROM THE MID TO UPPER 60S.  MIXED LAYER CAPES HAVE
INCREASED TO AROUND 3500-4000 J/KG.  WIND SHEAR IS QUITE MODEST AS
0-3 KM SHEAR VECTORS ANALYZED BY THE RUC ARE SHOWING 15-20
KTS...THEREFORE SOME STORM ORGANIZATION IS LIKELY.

GIVEN THE SLOW MOVING SOUTHWEST TO NORTHEAST FRONTAL
SYSTEM...TRAINING OF STORMS IS ALSO POSSIBLE...WHICH COULD LEAD TO A
RISK FOR FLASH FLOODING.

CRAMER

&&

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST PACKAGE WILL BE WITH CONVECTIVE
PRECIPITATION AND SEVERE POTENTIAL.

CURRENTLY...STRONG/SEVERE STORMS FIRING ALONG AND AHEAD OF OUTFLOW
BOUNDARY FROM MORNING MCS ACROSS EXTREME SOUTHEAST PORTION OF THE
CWA. SURFACE FRONT STILL TO THE NORTHWEST OF THE AREA FROM NEAR
WICHITA TO JUST SOUTHEAST OF KANSAS CITY. MLCAPES OF 3500-4000
J/KG HAVE DEVELOPED ALONG AND AHEAD OF OUTFLOW BOUNDARY AND
2000-3000 J/KG AHEAD OF THE SURFACE FRONT. MUCH OF THE AREA OVER
CENTRAL MISSOURI REMAINS CAPPED FROM THE EARLIER MORNING
CONVECTION. 0-6KM BULK SHEAR NOT OVERLY IMPRESSIVE WITH <30KTS AND
WITH WBZ VALUES ON THE HIGH END WOULD EXPECT THE MAIN SEVERE RISK
TO BE WITH DAMAGING WIND AND A LIMITED RISK OF LARGE HAIL.

FORECAST...
CONVECTION HAS YET TO DEVELOP ALONG THE SURFACE FRONT BUT BELIEVE
THIS WILL EVENTUALLY OCCUR AS ADDITIONAL SHORTWAVE ENERGY MOVES IN
FROM THE WEST THIS EVENING. HIGHEST POPS WILL LIKELY BE ACROSS THE
NORTHWEST CWA AS BOUNDARY SHIFTS SOUTHEAST INTO THE AREA TONIGHT.
SEVERE THREAT WILL LIKELY DIMINISH LATER IN THE EVENING AS
INSTABILITY DECREASES AND SHEAR REMAINS RATHER WEAK.

SURFACE BOUNDARY WILL CONTINUE TO TRACK SOUTHEAST ACROSS THE CWA
ON THURSDAY WITH THE MAJORITY OF CONVECTION EXPECTED OVER THE
SOUTHEAST HALF OF THE CWA DURING THE DAY.

WARM AIR WILL BEGIN TO WORK BACK INTO THE AREA FROM THE SOUTHWEST
ON FRIDAY WITH 850 TEMPERATURES RISING BACK ABOVE 20 DEG C BY THE
LATE AFTERNOON. WILL LIKELY SEE TEMPERATURES REACH THE LOW TO MID
90S OVER SOUTHWEST CORNER OF CWA AND AROUND 90 ELSEWHERE ON FRIDAY
WITH LOW TO MID 90S EVERYWHERE BY SATURDAY. MAIN CONVECTION
THROUGH SATURDAY SHOULD REMAIN NORTH OF THE CWA BUT COULD SEE MORE
CONVECTION SHIFT SOUTHEAST INTO THE AREA SATURDAY
NIGHT...ESPECIALLY IN THE EASTERN CWA WITH FRONTAL BOUNDARY
DRIFTING BACK INTO THE AREA AND NORTHWEST FLOW ALOFT BRINGING
POTENTIAL OF MCS INTO THE REGION. THIS TREND WILL CONTINUE THROUGH
THE EARLY PART OF THE UPCOMING WORK WEEK WITH NORTHWEST FLOW
CONTINUING ALOFT.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...THUNDERSTORMS HAVE
DEVELOPED AHEAD OF AN APPROACHING COLD FRONT OVER PORTIONS OF FAR
WEST CENTRAL MISSOURI INTO CENTRAL MISSOURI LATE THIS AFTERNOON.
THIS ACTIVITY WILL CONTINUE TO SLOWLY PUSH TO THE SOUTH THIS
EVENING AND TOWARDS THE TAF SITES. HAVE INCLUDED A TEMPO GROUP AT
ALL THREE TAF SITES TO ACCOUNT FOR WHEN THE THUNDERSTORM ACTIVITY
IS EXPECTED TO AFFECT THE TAF SITES. THE FRONT WILL STALL ACROSS
THE AREA TONIGHT AND COULD SEE LINGER SHOWERS AND THUNDERSTORMS
INTO THURSDAY MORNING ACROSS SOUTHERN MISSOURI.

STRONG TO SEVERE STORMS WILL BE POSSIBLE WITHIN THIS ACTIVITY WITH
STRONG WINDS AND VERY LARGE HAIL THE MAIN HAZARDOUS EXPECTED.
BRIEF PERIODS OF MVFR AND POSSIBLY IFR CONDITIONS WILL BE POSSIBLE
WITHIN ANY OF THE THUNDERSTORM ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 2, 6:10 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED JUN 2 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
710 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  ELEVATED HAIL RISK FOR HAIL TO THE SIZE OF GOLF BALLS.
  ELEVATED LIGHTNING RISK.
  LIMITED FLASH FLOODING RISK.

DISCUSSION...

  THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS
  PORTIONS OF SOUTHEAST KANSAS INTO CENTRAL MISSOURI AHEAD OF AN
  ADVANCING COLD FRONT. THIS ACTIVITY IS EXPECTED TO CONTINUE TO
  SLOWLY PUSH SOUTHEAST THIS EVENING ACROSS THE AREA. A VERY
  UNSTABLE AIRMASS AND ENOUGH SHEAR WILL BE IN PLACE TO PRODUCE AN
  ELEVATED RISK FOR SEVERE WEATHER WITH HAIL TO THE SIZE OF GOLF
  BALLS AND WIND GUSTS TO 60 MPH THE MAIN THREATS.

  THE MOVEMENT OF THE THUNDERSTORM ACTIVITY WILL BE VERY SLOW AND
  THEY MAY ALSO TEND TO TRACK OVER THE SAME LOCATIONS...WHICH
  WILL LEAD TO A RISK FOR FLASH FLOODING WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
  SOUTHERN MISSOURI ON THURSDAY. WIND GUSTS TO 50 MPH AND SMALL
  HAIL WILL BE THE MAIN THREATS.

  SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE INTO EARLY NEXT WEEK
  AS A FRONT REMAINS NEAR THE OUTLOOK AREA. THUNDERSTORMS MAY
  OCCUR IN THE HEAT OF THE DAY DURING THE AFTERNOON. ADDITIONAL
  ACTIVITY WILL THEN BE POSSIBLE DURING THE OVERNIGHT AND EARLY
  MORNING HOURS AS CLUSTERS OF THUNDERSTORMS TRACK SOUTHEAST OUT
  OF THE CENTRAL PLAINS.

  AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S WILL BE
  POSSIBLE THIS WEEKEND ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF
  SOUTHEAST KANSAS INTO CENTRAL MISSOURI EARLY THIS EVENING...THEN
  MAY BE NEEDED ACROSS THE REST OF THE AREA LATER THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 2, 5:46 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT WED JUN 2 2010

MOZ070-030000-
PULASKI MO-
646 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN PULASKI COUNTY UNTIL 700 PM
CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEDEBORG...OR 8 MILES NORTHWEST OF
WAYNESVILLE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CROCKER...DEVIL'S ELBOW...DIXON...OZARK
SPRINGS...RICHLAND...ST. ROBERT...SWEDEBORG AND WAYNESVILLE.

INTERSTATE 44 BETWEEN MILE MARKERS 156 AND 167 WILL ALSO BE IMPACTED
BY THIS STORM.

PEOPLE IN NORTHERN PULASKI COUNTY...INCLUDING CROCKER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

KARDELL
Local storm report, Jun 2, 5:57 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 NE LIBERAL            37.59N 94.48W
06/02/2010  E2.75 INCH       BARTON             MO   TRAINED SPOTTER

&&

RKARDELL
Special weather statement, Jun 2, 6:15 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT WED JUN 2 2010

MOZ058-030045-
MARIES MO-
715 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN MARIES COUNTY UNTIL 745
PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF BRINKTOWN...OR 17 MILES
NORTHEAST OF WAYNESVILLE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRINKTOWN AND VIENNA.

PEOPLE IN SOUTHWESTERN MARIES COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

KARDELL
Local storm report, Jun 2, 6:22 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             3 SSE LIBERAL           37.52N 94.50W
06/02/2010  E2.00 INCH       BARTON             MO   TRAINED SPOTTER

&&

RKARDELL
Local storm report, Jun 2, 6:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             1 E MINDENMINES         37.47N 94.57W
06/02/2010  E1.75 INCH       BARTON             MO   PUBLIC

&&

RKARDELL
Special weather statement, Jun 2, 6:42 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT WED JUN 2 2010

MOZ057-058-030115-
MARIES MO-MILLER MO-
742 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARIES AND MILLER COUNTIES
UNTIL 815 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BRUMLEY...OR 13 MILES
SOUTHEAST OF OSAGE BEACH...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRINKTOWN...BRUMLEY...IBERIA...KAISER...
ULMAN...VICHY AND VIENNA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

KARDELL

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Crawford

When
June 2, 6:52 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.690

Thunderstorm Wind, Crawford

When
June 2, 7:00 PM CST
Where
Crawford County, Lone Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.430, -94.730

Thunderstorm winds severely damaged the roof of a barn.

Funnel Cloud, Crawford

When
June 2, 7:00 PM CST to 7:10 PM CST
Where
Crawford County, 1 mi WNW of Pittsburg
Reported by
Storm Chaser
Coordinates
37.425, -94.717

A severe thunderstorm produced a funnel cloud that was visible for several minutes along the west and northwest sides of Pittsburg, Kansas.

Hail, Crawford

When
June 2, 7:05 PM CST
Where
Crawford County, 1.3 mi WSW of Pittsburg
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
37.410, -94.720

Hail, Crawford

When
June 2, 7:08 PM CST
Where
Crawford County, 1.49 mi NNE of Frontenac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.470, -94.690

Hail, Crawford

When
June 2, 7:09 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -94.700

Hail, Cherokee

When
June 2, 7:44 PM CST to June 19, 7:44 PM CST
Where
Cherokee County, West Mineral
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.280, -94.920

Funnel Cloud, Cherokee

When
June 2, 7:44 PM CST to 8:00 PM CST
Where
Cherokee County, West Mineral
Reported by
Trained Spotter
Coordinates
37.280, -94.920

Storm chasers and spotters reported seeing several funnel clouds over the northern portion of Cherokee County near West Mineral.

Hail, Cherokee

When
June 2, 8:00 PM CST
Where
Cherokee County, 0.69 mi S of West Mineral
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -94.920

Flash Flood, Cherokee

When
June 2, 8:53 PM CST to 9:53 PM CST
Where
Cherokee County, 0.55 mi W of Columbus to 2.52 mi W of Daisy Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Thunderstorms produced the brief flooding of lower water crossings in the northwest portion of Cherokee County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240212, 240231, 240352, 240216, 240218, 240219, 240220, 240233, 240223, 240204.